Montana, 2023

High Wind in Montana, December 9 to 10, 2023

December 9 to 10, 2023 · NWS TFX · 3 events in 2 counties and zones

Strong wind gusts associated with a mountain wave developed across the MT-200 corridor December 9 into December 10. Winds gusted into the 70s mph in higher criteria zones along the Rocky Mountain Front, and into the upper 50s to lower 60s in lower criteria zones further east (Cascade and Judith Basin Counties).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong wind gusts associated with a mountain wave developed across the MT-200 corridor December 9 into December 10. Winds gusted into the 70s mph in higher criteria zones along the Rocky Mountain Front, and into the upper 50s to lower 60s in lower criteria zones further east (Cascade and Judith Basin Counties).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 9, 8:34 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 9, 8:34 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
834 PM MST Sat Dec 9 2023

.SYNOPSIS...

Dry conditions rest of today with our next weather system moving
into the western part of the state tonight into tomorrow morning,
bringing some light snow to the Rocky Mountain Front and portions
of Southwest Montana. Gusty winds tonight through tomorrow
morning across portions of North Central Montana. Light snowfall
for Sunday night into Monday morning. Seasonably above normal
temperatures returns for mid-week.

&&

.UPDATE...

No significant changes needed to the overnight and Sunday period
of the forecast. Latest probabilistic guidance keeps the chances
at 50% or less that winds on the Rocky Mountain Front and adjacent
plain will reach High Wind criteria, and observed winds seem to
be trending similar to what is in the forecast. Will therefore
hold off on a High Wind Warning for those areas, but have issued a
Special Weather Statement to highlight the threat that wind gusts
will become stronger than they currently are between 9 pm tonight
and 6 am Sunday morning. Similar Special Weather Statements were
issued for the Cascade and Judith Basin County areas and the
Madison River Valley (Ennis and Norris Hill areas), as these areas
will also be favored for strong and gusty overnight winds.

Only adjustment to the forecast was to add mention of blowing snow
in the mountain areas of the Rocky Mountain Front and
Central/Southwest Montana. -Coulston

&&

.AVIATION...
440 PM MST Sat Dec 9 2023 (10/00Z TAF Period)

A strong westerly flow aloft will keep mountain wave turbulence,
periods of low level wind shear, and gusty southwesterly surface
winds over North Central, Central, and Southwest Montana through
at least 11/00Z. Southerly gusts in excess of 30 kt will be
common through the KEKS valley area, with mostly southwest to
west winds gusting between 25 and 40 kt over the plains of North
Central and Central Montana; gusts will likely exceed 50 kt at
times closer to the Rocky Mountain Front.

Otherwise, moisture in the flow aloft will bring mostly VFR level
mid- and high-level cloudiness to the area through the period
with mountain obscuring snow for the mountains of the Rocky
Mountain Front, as well as to the mountains of Central and
Southwest Montana. It may bring a few snow showers to the plains
of North Central Montana, mainly between 03Z and 09Z, which may
bring brief periods of MVFR conditions. However, the chance for
such conditions will be higher and for a longer period of time in
the valleys of Central and Southwest Montana, mainly between 06Z
and 18Z. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 440 PM MST Sat Dec 9 2023/

Mostly clear skies across the region this afternoon as high
pressure has built in over the state. Winds increase tonight
along with our next approaching weather system from the Pacific
Northwest that's forecasted to bring light snowfall along the
Rocky Mountain Front and mountains across Southwest Montana south
of the I-90 corridor. Moisture aloft being transported over the
region will help bring some accumulating snowfall to the Little
Belt and Big Belt mountains tonight through Monday as
temperatures will remain below freezing through this time period.
Westerly winds between 850mb and 700mb are forecasted for tonight
to be between 55 and 75 knots across the Rocky Mountain Front and
spread eastward across the Hi-Plains region. For surface winds,
there is high confidence westerly to southwesterly winds can gust
between 55 and 70 mph through the overnight hours along the Rocky
Mountain Front. Latest NBM 4.1 Probabilistic data has a 75%
probability of winds gusting above 55 mph for along the Rocky
Mountain Front through tomorrow morning. Elsewhere, winds have
potential to gust between 30 mph and 50 mph.

A winter weather advisory has been issued this afternoon for
tonight through tomorrow evening for Northwest Beaverhead County
and Madison County Mountains and Centennial Mountains. Snowfall
amounts for these locations have remained consistent over the
last few forecast periods and latest hi-resolution model guidance
has given support for accumulating snowfall to occur during this
time frame. For mountain passes across these locations can see
between 2" and 6" beginning tonight through tomorrow evening.
Mountain peaks may see higher snowfall amounts.

A quick moving upper level shortwave will move from North-
Central Montana southward across Central and Southwest Montana
for Sunday night into Monday morning. Light snowfall is
forecasted across the region with snowfall amounts between a
trace to a half inch, making the morning commute on Monday
potentially slippery as surface air temperatures are forecasted
to be below freezing. Temperatures on Monday will be near
seasonal averages (in the 30s) as the shortwave trough brings
some cooler air to the region. After this shortwave moves
through, dry conditions returns as upper level ridging builds
back into the state. Temperatures after Monday become seasonably
above average with highs in the 40s to 50s on Wednesday and
Thursday. Webb

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  47  30  36 /  20  10  20  40
CTB  25  41  26  32 /  10   0  10  30
HLN  27  46  30  39 /  20  20  20  60
BZN  20  41  25  39 /  20  40  30  40
WYS   4  24  16  31 /  60  80  60  50
DLN  18  38  23  36 /  30  40  20  30
HVR  24  44  24  36 /  10   0  10  20
LWT  19  47  27  36 /  20  10  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 5 PM MST Sunday
for Gallatin and Madison County Mountains and Centennial
Mountains-Northwest Beaverhead County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Dec 9, 8:04 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
804 PM MST Sat Dec 9 2023

MTZ301-302-307-308-100530-
East Glacier Park Region-Northern High Plains-
Southern Rocky Mountain Front-Southern High Plains-
Including the cities of East Glacier Park, Kiowa, Babb,
Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte,
Dupuyer, Rogers Pass, Bynum, Choteau, and Pendroy
804 PM MST Sat Dec 9 2023

...Strong and Gusty Winds through Tonight...

Southwest winds will continue to strengthen through the evening
hours tonight along the Rocky Mountain, becoming strong and gusty
with frequent gusts to between 55 and 70 mph. The period
strongest winds is generally expected to occur between 9 PM MST
this evening and 3 AM MST on Sunday, but strong winds can still
be expected outside of this timeframe. Travelers should be
prepared for strong cross winds, especially if operating a high
profile vehicle. Know your vehicles limits.

Moldan

MTZ312-313-100530-
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the cities of Great Falls, Raynesford, Geyser,
Stanford, Windham, Benchland, Hobson, and Moccasin
804 PM MST Sat Dec 9 2023

...Strong and Gusty Winds through Tonight...

Southwest winds will continue to strengthen through the evening
hours tonight along the Montana Highway 200 corridor, becoming
strong and gusty with frequent gusts to between 40 and 50 mph.
The period strongest winds is generally expected to occur between
midnight and 6 AM MST on Sunday, but strong winds can still
be expected outside of this timeframe. Travelers should be
prepared for strong cross winds, especially if operating a high
profile vehicle. Know your vehicles limits.

Moldan

MTZ303-100530-
Eastern Glacier, Western Toole, and Central Pondera-
Including the cities of Cut Bank, Ethridge, and Santa Rita
804 PM MST Sat Dec 9 2023

...Strong and Gusty Winds through Tonight...

Southwest winds will continue to strengthen through the evening
hours tonight over the plains of Glacier, Toole, and Pondera
Counties, becoming strong and gusty with frequent gusts to
between 40 and 50 mph, especially in the Cut Bank Area. The
period strongest winds is generally expected to occur between
midnight and 6 AM MST on Sunday, but strong winds can still be
expected outside of this timeframe. Travelers should be prepared
for strong cross winds, especially if operating a high profile
vehicle. Know your vehicles limits.

Moldan

MTZ325-100530-
Madison River Valley-
Including the cities of Cameron, Ennis, Jeffers, McAllister,
and Norris
804 PM MST Sat Dec 9 2023

...Strong and Gusty Winds through Tonight...

Southerly winds will remain strong and gusty through the
overnight hours tonight in the Madison Valley, with frequent gusts
of between 40 and 50 mph expected. The period strongest winds is
generally expected to occur between midnight and 6 AM MST on
Sunday, but strong winds can still be expected outside of this
timeframe. Travelers should be prepared for strong cross winds,
especially if operating a high profile vehicle. Know your
vehicles limits.

Moldan
Special weather statement, Dec 9, 8:08 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
808 PM MST Sat Dec 9 2023

MTZ301-302-307-308-100530-
East Glacier Park Region-Northern High Plains-
Southern Rocky Mountain Front-Southern High Plains-
Including the cities of East Glacier Park, Kiowa, Babb,
Saint Mary, Marias Pass, Logan Pass, Browning, Heart Butte,
Dupuyer, Rogers Pass, Bynum, Choteau, and Pendroy
808 PM MST Sat Dec 9 2023

...Strong and Gusty Winds through Tonight...

Southwest winds will continue to strengthen through the evening
hours tonight along the Rocky Mountain Front, becoming strong and
gusty with frequent gusts to between 55 and 70 mph. The period
strongest winds is generally expected to occur between 9 PM MST
this evening and 3 AM MST on Sunday, but strong winds can still be
expected outside of this timeframe. Travelers should be prepared
for strong cross winds, especially if operating a high profile
vehicle. Know your vehicles limits.

Moldan

MTZ312-313-100530-
Cascade County below 5000ft-Judith Basin County and Judith Gap-
Including the cities of Great Falls, Raynesford, Geyser,
Stanford, Windham, Benchland, Hobson, and Moccasin
808 PM MST Sat Dec 9 2023

...Strong and Gusty Winds through Tonight...

Southwest winds will continue to strengthen through the evening
hours tonight along the Montana Highway 200 corridor, becoming
strong and gusty with frequent gusts to between 40 and 50 mph.
The period strongest winds is generally expected to occur between
midnight and 6 AM MST on Sunday, but strong winds can still
be expected outside of this timeframe. Travelers should be
prepared for strong cross winds, especially if operating a high
profile vehicle. Know your vehicles limits.

Moldan

MTZ303-100530-
Eastern Glacier, Western Toole, and Central Pondera-
Including the cities of Cut Bank, Ethridge, and Santa Rita
808 PM MST Sat Dec 9 2023

...Strong and Gusty Winds through Tonight...

Southwest winds will continue to strengthen through the evening
hours tonight over the plains of Glacier, Toole, and Pondera
Counties, becoming strong and gusty with frequent gusts to
between 40 and 50 mph, especially in the Cut Bank Area. The
period strongest winds is generally expected to occur between
midnight and 6 AM MST on Sunday, but strong winds can still be
expected outside of this timeframe. Travelers should be prepared
for strong cross winds, especially if operating a high profile
vehicle. Know your vehicles limits.

Moldan

MTZ325-100530-
Madison River Valley-
Including the cities of Cameron, Ennis, Jeffers, McAllister,
and Norris
808 PM MST Sat Dec 9 2023

...Strong and Gusty Winds through Tonight...

Southerly winds will remain strong and gusty through the
overnight hours tonight in the Madison Valley, with frequent gusts
of between 40 and 50 mph expected. The period strongest winds is
generally expected to occur between midnight and 6 AM MST on
Sunday, but strong winds can still be expected outside of this
timeframe. Travelers should be prepared for strong cross winds,
especially if operating a high profile vehicle. Know your
vehicles limits.

Moldan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cascade County Below 5000ft

When
December 9, 10:14 PM MST
Where
Cascade County Below 5000ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.308, -111.347 (the zone’s center; the record gives no point)

ASOS station KGTF Great Falls measured a single gust to 58 mph.

High Wind, Judith Basin County and Judith Gap

When
December 10, 12:18 AM MST to 2:19 AM MST
Where
Judith Basin County and Judith Gap forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.155, -109.745 (the zone’s center; the record gives no point)

An Ambient Weather Sensor 4 miles wsw of Geyser measured two gusts in excess of 60 mph, including a peak gust of 67 mph.

High Wind, Cascade County Below 5000ft

When
December 10, 6:15 AM MST
Where
Cascade County Below 5000ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.308, -111.347 (the zone’s center; the record gives no point)

NWS employee found a 3 to 6 inch diameter branch broken in Great Falls associated with the passing mountain wave.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144798, 1144800, 1144799.